Alert archive / Montana / High Wind Watches in 2011

High Wind Watch 13, NWS Billings, MT

December 21, 2011

NWS Billings, MT issued this high wind watch at Dec 21, 2011, 2:34 PM MST. It took effect at Dec 22, 2011, 5:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 21, 2011, 2:34 PM MST (21:34 UTC)
In effect from
Dec 22, 2011, 5:00 PM MST
Expired
Dec 22, 2011, 3:17 AM MST
In force
Issued by
NWS Billings, MT

The text

As transmitted, in the capitals the NWS used until 2016.

951 
WWUS75 KBYZ 212134
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
234 PM MST WED DEC 21 2011

...STRONG WINDS POSSIBLE NEAR BIG TIMBER THURSDAY NIGHT AND
FRIDAY...

.A PERIOD OF STRONG SOUTHWEST WINDS IS POSSIBLE NEAR BIG TIMBER
THURSDAY NIGHT FRIDAY. LOOK FOR HAZARDOUS CROSS WINDS ON
INTERSTATE 90.

MTZ041-221300-
/O.NEW.KBYZ.HW.A.0013.111223T0000Z-111224T0000Z/
NORTHERN SWEET GRASS-
INCLUDING THE CITY OF...BIG TIMBER
234 PM MST WED DEC 21 2011

...HIGH WIND WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
FRIDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM THURSDAY AFTERNOON THROUGH FRIDAY
AFTERNOON.

* IMPACTS...DANGEROUS CROSS WINDS ARE POSSIBLE ALONG INTERSTATE 90
  NEAR BIG TIMBER THURSDAY NIGHT AND FRIDAY. AREAS WITH SNOW COVER
  MAY EXPERIENCE SOME BLOWING AND DRIFTING SNOW AS WELL.

* TIMING...EXPECT WINDS TO STRENGTHEN THURSDAY AFTERNOON. VERY
  STRONG WINDS ARE POSSIBLE THURSDAY NIGHT AND FRIDAY. WINDS ARE
  EXPECTED TO REMAIN GUSTY THROUGH THE UPCOMING WEEKEND.

* WINDS...SOUTHWEST WINDS OF 30 TO 45 MPH WITH GUSTS NEAR 60 MPH
  ARE POSSIBLE THURSDAY NIGHT AND FRIDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
1 follow-up statement
713 
WWUS75 KBYZ 221017
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
317 AM MST THU DEC 22 2011

.A PERIOD OF STRONG SOUTHWEST WINDS ARE EXPECTED NEAR BIG TIMBER
TONIGHT THROUGH SATURDAY. STRONG WINDS WILL ALSO BE POSSIBLE IN
LIVINGSTON AND NEAR NYE FRIDAY NIGHT THROUGH EARLY SUNDAY
MORNING.

MTZ041-222230-
/O.UPG.KBYZ.HW.A.0013.111223T0000Z-111224T0000Z/
/O.NEW.KBYZ.HW.W.0015.111223T0000Z-111224T0000Z/
NORTHERN SWEET GRASS-
INCLUDING THE CITY OF...BIG TIMBER
317 AM MST THU DEC 22 2011

...HIGH WIND WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 PM
MST FRIDAY...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 PM MST
FRIDAY. 

* IMPACTS...DANGEROUS CROSS WINDS ARE POSSIBLE ALONG INTERSTATE 
  90 NEAR BIG TIMBER TONIGHT AND FRIDAY. AREAS WITH SNOW 
  COVER MAY EXPERIENCE SOME BLOWING AND DRIFTING SNOW AS WELL. 

* TIMING...EXPECT WINDS TO STRENGTHEN LATE THIS AFTERNOON AND
  CONTINUE THROUGH LATE FRIDAY AFTERNOON.

* WINDS...SOUTHWEST WINDS OF 30 TO 45 MPH WITH GUSTS NEAR 60 MPH
  ARE EXPECTED TONIGHT AND FRIDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$

MTZ065-066-222230-
/O.NEW.KBYZ.HW.A.0014.111224T0100Z-111225T1300Z/
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD
317 AM MST THU DEC 22 2011

...HIGH WIND WATCH IN EFFECT FROM FRIDAY EVENING THROUGH LATE
SATURDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM FRIDAY EVENING THROUGH LATE
SATURDAY NIGHT. 

* TIMING...EXPECT WINDS TO STRENGTHEN FRIDAY EVENING AND BECOME
  VERY STRONG. THESE STRONG WINDS WILL BE POSSIBLE THROUGH LATE
  SATURDAY NIGHT. 

* IMPACTS...DANGEROUS CROSS WINDS WILL BE POSSIBLE ON INTERSTATE
  90 FROM SPRINGDALE TO LIVINGSTON...AND ON SOME COUNTRY ROADS
  ALONG THE BEARTOOTH FOOTHILLS. THIS INCLUDES AREAS ALONG THE
  BOULDER AND UPPER STILLWATER RIVERS.

* WINDS...SOUTHWEST TO WEST WINDS OF 30 TO 45 MPH WITH GUSTS TO 60
  MPH WILL BE POSSIBLE FRIDAY EVENING THROUGH LATE SATURDAY NIGHT.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$

HTTP://WEATHER.GOV/BILLINGS

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this high wind watch went out at Dec 21, 12:11 PM MST, 2 hours 23 minutes earlier.

Area forecast discussion, Dec 21, 12:11 PM MST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
1211 PM MST WED DEC 21 2011

.SHORT TERM...VALID FOR TDY AND THU...

HAVE UPDATED TO DROP NORTHERN PARK AND NORTHERN SWEET GRASS FROM
THE WINTER WEATHER ADVISORY. LITTLE SNOWFALL HAS OCCURRED IN
THESE AREAS...WITH MINIMAL IMPACT TO TRAVEL THUS FAR. SNOW SHOWERS
MAY YET ACCUMULATE TO AN INCH OR SO...BUT WITH UPPER LEVEL FORCING
DEPARTING TO THE SOUTH ANY ACCUMULATION WILL BE LOCALIZED. JKL

PREVIOUS DISCUSSION ISSUED 1003 AM...

COLDEST CLOUD TOPS ASSOCIATED WITH UPPER LOW DROPPING INTO
SOUTHEAST IDAHO ARE ACROSS OUR WEST AND SOUTHWEST PARTS. 12Z TFX
RAOB SHOWS DEEP INSTABILITY AND MOISTURE TO 400MB AS WELL. AS A
RESULT...HEAVIEST SNOW THIS MORNING IS ALONG THE NORTH SLOPES OF
THE BEARTOOTH ABSAROKA MOUNTAINS PER UPSLOPE FLOW IN THIS AREA.
SNOW HAS ACCUMULATED TO AROUND AN INCH IN OUR EAST PER LINGERING
FRONTOGENESIS AND DEPARTING JET SUPPORT. VISIBILITIES AT MLS AND
BHK HAVE IMPROVED RECENTLY AS THE LIFT EXITS...BUT MORE SNOW
SHOWERS ARE APPROACHING FROM THE NORTH ALONG LEADING EDGE OF
FRONTAL BOUNDARY BEHIND WHICH THE AIRMASS WILL TURN COLDER. NOT
MUCH GOING ON ELSEWHERE AT THIS TIME.

HAVE DROPPED ADVISORIES FOR COLUMBUS...BILLINGS AND HARDIN AS
SYNOPTIC FORCING WAS OFFSET BY DOWNSLOPE FLOW LAST NIGHT AND
EARLIER THIS MORNING. SNOW SHOWERS WILL NO DOUBT SPREAD SOUTHWARD
AND OVER THESE AREAS LATER TODAY AND THIS EVENING...AGAIN PER
UPSTREAM RADAR AND SATELLITE IMAGERY...BUT ACTIVITY WILL BE
CONVECTIVE AND AMOUNTS SHOULD BE LOCALIZED AT NO MORE THAN AN INCH
OR TWO. AIRMASS IS VERY UNSTABLE SO WILL HAVE TO KEEP WATCH FOR
BANDING AND BRIEF/LOCAL HEAVIER SNOW SHOWERS IN THESE AREAS.

HAVE ALSO DROPPED THE ADVISORY FOR JUDITH GAP AS LIGHT SNOW FROM
LAST NIGHT HAS ENDED...AND ONLY SHOWERY SNOWFALL WITH NO MORE THAN
AN INCH EXPECTED THIS AFTERNOON. LOCAL WEB CAMS DO NOT SHOW ANY
BLOWING SNOW DESPITE WINDS GUSTING INTO THE 30S.

MOIST AND UNSTABLE NORTH FLOW WILL CONTINUE TO HIT THE NORTH
SLOPES OF THE MOUNTAINS PRETTY HARD THROUGH THIS EVENING...WITH A
HINT OF A TROWAL COMING OUT OF SOUTHERN ALBERTA AS WELL. SHERIDAN
COUNTY IS EXPERIENCING A LULL IN THE ACTIVITY NOW...BUT THIS WILL
CHANGE THIS AFTERNOON AND EVENING WITH THE ACTIVITY APPROACHING
FROM THE NORTH. IMPACTS WITH THIS SYSTEM WILL REMAIN GREATEST IN
OUR SOUTH.

JKL

.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...

MID LEVEL HIGH PRESSURE SYSTEM WILL BE OVER THE AREA FRIDAY AND
WILL PROVIDE DRY WEATHER. ONLY WEATHER CONCERNS WILL BE WIND
POTENTIAL OVER THE WESTERN ZONES. MODELS SHOWING A TIGHT PRESSURE
GRADIENTS ORIENTED NORTH/SOUTH OVER THE WESTERN ZONES WHICH WILL
BRING GUSTY WINDS FROM LIVINGSTON TO BIG TIMBER. UPPER TROUGH OF
LOW PRESSURE WILL PUSH ACROSS THE AREA FRIDAY NIGHT WHICH WILL
BRING A BRIEF PERIOD OF LIGHTER WINDS. THE UPPER TROUGH WILL
CAUSE THE FLOW ALOFT TO BECOME ZONAL OVER THE WEEKEND AND DEEPEN
A LEE SIDE TROUGH. BOTH GFS/ECMWF INDICATING 700 MB WINDS
INCREASING TO 70KTS BY CHRISTMAS DAY. WILL CONTINUE TO KEEP WINDS
JUST BELOW ADVISORY CRITERIA FOR LIVINGSTON AND NEAR NYE FOR NOW.

FAST ZONAL FLOW OVER THE AREA MONDAY THROUGH WEDNESDAY OF NEXT
WEEK. MODELS DO BRING SEVERAL SHORT WAVES ACROSS SOUTHERN MONTANA
BUT BIG DISCREPANCIES IN TIMING OF THESE INDIVIDUAL SHORT WAVES
ARE SHOWING UP. HAVE KEPT DRY CONDITIONS GOING DURING THIS PERIOD
WITH MAINLY A DOWN SLOPE FLOW OVER THE REGION. DID KEEP A CHANCE
OF ISOLATED POPS OVER THE MOUNTAINS DUE TO OROGRAPHIC LIFT WITH
SOME PROGGED MID LEVEL MOISTURE.

TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGH THE EXTENDED WITH A
DRY WESTERLY FLOW. RICHMOND

&&

.AVIATION...

IFR OR LOWER CEILINGS AND VISIBILITY WILL PREVAIL IN THE FOOTHILLS
TODAY AS UPSLOPE SNOW CONTINUES. MOUNTAINS WILL BE OBSCURED. THERE
WILL BE SOME IFR CONDITIONS AT TIMES OVER THE PLAINS TOO...BUT THE
PRECIPITATION WILL BE MORE SCATTERED IN NATURE. FOR EXAMPLE...KBIL
COULD LARGELY ESCAPE ANYTHING BELOW THE MVFR CATEGORY TODAY UNLESS
A SNOW SHOWER MOVES OVER THE TERMINAL. THE GREATER CHANCE OF LOWER
CEILINGS OR VISIBILITY AT KBIL MAY BE THIS EVENING. SCHULTZ

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY THU     FRI     SAT     SUN     MON     TUE
-------------------------------------------------------
BIL 033 013/028 016/038 020/035 023/038 023/039 021/040
    7/J 40/N    00/N    00/B    00/B    01/B    00/B
LVM 030 006/029 013/036 012/038 014/040 014/040 015/041
    +/S 40/N    00/N    11/B    00/N    01/B    00/B
HDN 035 009/032 012/040 020/036 023/040 021/041 019/043
    7/J 40/B    00/U    00/B    00/B    00/B    00/B
MLS 034 013/031 015/038 022/035 022/036 023/040 021/038
    +/S 20/U    00/U    00/B    00/B    00/N    00/B
4BQ 036 012/031 012/039 022/036 021/039 021/041 021/040
    9/S 30/B    00/U    00/B    00/B    01/B    00/B
BHK 032 011/029 013/036 021/037 019/034 020/038 019/038
    +/S 20/U    00/U    00/B    00/B    01/N    00/B
SHR 032 007/028 008/038 018/034 020/040 017/040 017/037
    9/S 70/B    00/U    00/B    00/B    01/B    00/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 PM MST THIS EVENING
      FOR ZONES 36-39-58-64-65.
     WINTER STORM WARNING IN EFFECT UNTIL 5 AM MST THURSDAY FOR
      ZONES 38-56-66-67.
WY...WINTER STORM WARNING IN EFFECT UNTIL 5 AM MST THURSDAY FOR
      ZONES 98-99.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Dec 21, 9:58 AM MST, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
958 AM MST WED DEC 21 2011

MTZ028>042-056>058-063>068-WYZ098-099-221700-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
958 AM MST WED DEC 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WILL CONTINUE IMPACTING THE BEARTOOTH...ABSAROKA...
AND BIG HORN MOUNTAIN RANGES AND THEIR FOOTHILLS THROUGH TONIGHT.
STORM TOTAL SNOWFALL WILL RANGE FROM 6 TO 12 INCHES. ON THE PLAINS
OF SOUTH CENTRAL AND SOUTHEASTERN MONTANA...ONE TO THREE INCHES OF
SNOW COULD FALL IN SOME AREAS. SOME BLOWING AND DRIFTING SNOW WILL
ALSO OCCUR ACROSS THE ENTIRE AREA. SOME ROADS WILL BE SNOW COVERED
AND ICY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG SOUTHWEST WINDS ARE EXPECTED FROM LATE THURSDAY NIGHT INTO
THE WEEKEND OVER THE FOOTHILLS FROM LIVINGSTON TO NYE. THERE WILL
ALSO BE STRONG WINDS IN THE BIG TIMBER AND HARLOWTON AREAS. WIND
GUSTS MAY EXCEED 55 MPH. BLOWING AND DRIFTING SNOW AND HAZARDOUS
CROSSWINDS MAY IMPACT SOME ROADS. THAT INCLUDES INTERSTATE 90 FROM
LIVINGSTON TO BIG TIMBER AND HIGHWAY 191 FROM BIG TIMBER NORTH TO
HARLOWTON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CJS

Nearby

High Wind Watches in Montana, 2011Every high wind watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.